Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS New York, NY

April 29, 2024Rockland County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at Apr 29, 2024, 5:20 PM EDT for Rockland County, Westchester County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2024, 5:20 PM EDT (21:20 UTC)
Expired
Apr 29, 2024, 5:45 PM EDT
In force
25 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:51 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 29, 3:51 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
351 PM EDT Mon Apr 29 2024

.SYNOPSIS...
A back door cold front moves through the region this evening,
and becomes nearly stationary into Tuesday. A couple of frontal
waves then move through the area Tuesday night and Wednesday.
Weak high pressure settles across Thursday, followed potentially
by a back door cold front on Friday. A weakening frontal system
approaches for the second half of the weekend, followed by high
pressure building early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A back door cold front was moving through Cape Cod and into
Rhode Island and into portions of southeastern Connecticut late
this afternoon, and will push through the region by this
evening. Meanwhile sea breeze boundaries were moving northward
across Long Island Sound, southern Connecticut and into
northeastern New Jersey. A few showers have developed across
the lower Hudson Valley and into northeastern New Jersey where
surface based CAPE was up to 1000 J/kg, and mixed layer was
around 500 J/kg, and also where surface based instability has
become maximized. CAMs continue to show scattered showers and
thunderstorms into this evening. Then will keep chance/slight
chance probabilities tonight as some shortwave energy moves into
the upper ridge. Chances of precipitation will be limited by
the upper ridge in the vicinity with dry upper levels and
subsidence. Also, with an east to southeast flow a low level
inversion will set up. Low level clouds develop in the wake of
the back door cold front under the low level inversion.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
A nearly stationary boundary is expected to remain to the west
and southwest of the region, possibly moving slightly northward
as a warm front later Tuesday, and then shift northward as
developing wave along the boundary track through the coastal
areas Tuesday night and Wednesday. An east to southeast flow
behind the back door front will persist Tuesday through
Wednesday, keeping a maritime airmass across the region. After
well above normal temperatures Monday, temperatures will be
closer to seasonal normals Tuesday through Wednesday. The area
will be capped, and there is little to no elevated CAPE so will
not mention any chances of thunder.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
An uncertain long term period in terms of the details, especially
with respect to the behavior of a back door cold front late this
week, along with the timing of a weakening frontal system towards
the second half of the weekend.

With respect to the beginning of the period for Thursday and Friday
look for mainly dry conditions. A warm front lifts north of the area
Wed night into Thursday. After seasonable temperatures Wednesday
night, temperatures should be able to get above normal once again
during Thursday as 850 mb temps attempt to climb above 10 C once
again as heights build. With a weak pressure gradient in place an
onshore flow will attempt to develop during the day. This will make
the temperatures forecast difficult, especially closer to the coast.
Went above NBM for the most part with respect to temps, especially
further inland where the effects of any light onshore flow out of
the SE would be minimized. Towards Friday much of the guidance is
now pointing towards the warm front that lift north of the area to
become stationary, then settle south as a cold front from the north
and northeast as high pressure along the Eastern Canadian coast
attempts to build south. This will likely aid in the cold front
getting driven further south and into the area Friday. For now have
kept PoPs minimal across northeastern portions of the CWA late
Thursday and into Friday, although a few sprinkles or light showers
cannot be ruled out but any moisture from the boundary should be
rather shallow. Temperatures overall into Friday should average a
bit closer to normal, with warmer temperatures further south and
west and cooler temperatures further north and east.

For the weekend the global guidance has gradually slowed the
progression of a weakening frontal boundary. This is mainly because
heights attempt to rise again across the area and this will make any
eastward progression of showers ahead of the cold front more
difficult. Have introduced slight chance and chance showers for the
day Saturday, but model trends and latest consensus pointing to
Saturday remaining predominantly dry. Thus, Saturday night into
Sunday appears to be the time frame for relatively higher chance
PoPs as the boundary slowly pushes into the region. Look for more in
the way of clouds, but a washout of the second half of the weekend
is looking less likely at this time as the upper level ridge over
the areas doesn't really break down until the day on Sunday. Will
continue the shower chances through Sunday night, with PoPs
decreasing into Monday AM. High pressure should build behind the
weakened boundary later Monday and into Tuesday of next week. Warmer
temperatures may return on Monday as 850 mb temps warm once again.
This far out sfc winds are always in question this time of year, but
the guidance consensus is suggestive of a SW flow which would get a
large majority of the area above NBM guidance. For now have went
warmer than the NBM guidance for Monday as clouds should begin to
break.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A back door cold front approaches this afternoon and moves
through this evening.

VFR through at least 01-03z for most spots before lowering to IFR
soon thereafter. A few showers are possible late this afternoon and
early this evening and an isolated shower or thunderstorm cannot be
ruled out. Have VCSH in the TAFs to reflect this potential, mainly
for NYC metro and Lower Hudson Valley terminals. IFR conditions will
prevail early Tuesday morning with conditions to improving to MVFR
mid to late Tuesday morning.

SE-S winds this afternoon around 10kt or less. Winds then begin to
back to the ESE-E this evening and then E overnight. E-ENE winds for
Tuesday.

  NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

A shower, possibly a thunderstorm, may occur approx 20-01z.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...

Tuesday aftn: MVFR, possibly VFR at times.

Tuesday night: Lowering to IFR with showers possible.

Wednesday: IFR early, improving to MVFR with showers possible.

Thursday-Saturday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A weak pressure gradient remains in place over the coastal waters
leading to an extended period of sub small craft conditions. Ocean
seas are expected to be at 2 to 3 feet through the remainder of the
week. Small craft conditions are not expected to potentially return
until late in the weekend.

&&

.HYDROLOGY...
There are no hydrologic concerns through the beginning of next
week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JE/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JE
AVIATION...JC
MARINE...JE/MET
HYDROLOGY...JE/MET
Hazardous weather outlook, Apr 29, 3:24 AM EDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 AM EDT Mon Apr 29 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-301000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 AM EDT Mon Apr 29 2024

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-301000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 AM EDT Mon Apr 29 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 29, 4:59 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service New York NY
459 PM EDT Mon Apr 29 2024

NJZ006-106-108-NYZ072-074-292130-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-New York (Manhattan) NY-
Richmond (Staten Is.) NY-
459 PM EDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...RICHMOND AND NEW YORK
(MANHATTAN) COUNTIES THROUGH 530 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jersey City, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and a few
         lightning strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Secaucus, Harrison,
Midtown Manhattan, Union City, East Village, SoHo, Port Richmond,
Kearny, Battery Park, and Tompkinsville.

&&

LAT...LON 4065 7420 4082 7414 4082 7413 4081 7414
      4077 7412 4078 7410 4076 7409 4078 7409
      4081 7406 4079 7395 4068 7402 4068 7405
      4064 7404 4061 7406
TIME...MOT...LOC 2058Z 285DEG 8KT 4072 7409

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JE
Special weather statement, Apr 29, 5:12 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service New York NY
512 PM EDT Mon Apr 29 2024

NJZ006-105>108-292200-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-
512 PM EDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...CENTRAL UNION AND ESSEX
COUNTIES THROUGH 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millburn, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and some
         lightning strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Elizabeth, Bloomfield, Orange, Summit, Millburn, Harrison,
Caldwell, Kearny, Union, East Orange, Irvington, West Orange,
Montclair, and Belleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 7441 4076 7436 4076 7438 4080 7436
      4082 7433 4086 7432 4087 7433 4084 7416
      4082 7413 4079 7415 4077 7412 4078 7409
      4079 7408 4078 7408 4077 7409 4077 7410
      4076 7409 4064 7414 4065 7419 4063 7420
TIME...MOT...LOC 2111Z 289DEG 13KT 4078 7430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JE
Special weather statement, Apr 29, 5:16 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service New York NY
516 PM EDT Mon Apr 29 2024

NYZ069-070-292145-
Rockland NY-Northern Westchester NY-
516 PM EDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WESTCHESTER AND ROCKLAND
COUNTIES THROUGH 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haverstraw, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and lightning
         strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New City, Ossining, Monsey, Nanuet, Haverstraw, Tarrytown, Dobbs
Ferry, Nyack, Orangeburg, Pomona, Upper Nyack, Spring Valley, Stony
Point, West Haverstraw, and Valley Cottage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4121 7375 4101 7387 4102 7388 4111 7409
      4128 7402
TIME...MOT...LOC 2115Z 295DEG 9KT 4117 7397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:59 PM EDTSpecial Weather StatementOKXNew York31 min
Apr 29, 5:16 PM EDTSpecial Weather StatementOKXRockland29 min
Apr 29, 5:48 PM EDTSpecial Weather StatementOKXWestchester42 min
Apr 29, 5:52 PM EDTSevere Thunderstorm WarningOKXBronx, Rockland, Westchester38 min
Apr 29, 6:07 PM EDTSpecial Marine WarningOKX38 min
Apr 29, 6:36 PM EDTSpecial Weather StatementOKXNassau39 min
Apr 29, 5:12 PM EDTSpecial Weather StatementOKXEssex48 min
Apr 29, 6:41 PM EDTSpecial Weather StatementOKXEssex49 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.